Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 62, NWS Charleston, WV

August 27, 2020Calhoun County, Gilmer County, Wirt County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 27, 2020, 1:32 PM EDT for Calhoun County, Gilmer County, Wirt County, West Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 1:32 PM EDT (17:32 UTC)
Expired
Aug 27, 2020, 7:30 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Gilmer County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:50 PM EDTFLASH FLOOD5 Nnw Reedy, WVPICTURES AND REPORT SUBMITTED TO WFO OF FLASH FLOODING OF CRANESNEST RUN. COUNTY ROAD 30 CLOSED WITH WATER FLOWING ACROSS MULTIPLE AREAS OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 198 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGUS51 KRLX 271732
FFWRLX
WVC013-021-105-272030-
/O.NEW.KRLX.FF.W.0062.200827T1732Z-200827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
132 PM EDT Thu Aug 27 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northern Calhoun County in north central West Virginia...
  West Central Gilmer County in north central West Virginia...
  Southern Wirt County in northwestern West Virginia...

* Until 430 PM EDT.

* At 132 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have already fallen in some areas with another quick inch 
  possible. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Grantsville, Annamoriah, Creston, Lucille and Peewee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
      3902 8149 3903 8142 3900 8135 3899 8125
      3895 8105 3894 8093 3893 8090 3889 8089
      3887 8090 3886 8092 3886 8103 3889 8114
      3889 8124 3891 8128 3892 8128

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR 

$$

HART
4 follow-up statements
535 
WGUS71 KRLX 271825
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
225 PM EDT Thu Aug 27 2020

WVC013-021-105-272030-
/O.CON.KRLX.FF.W.0062.000000T0000Z-200827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Wirt WV-
225 PM EDT Thu Aug 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT THIS 
AFTERNOON FOR NORTHERN CALHOUN, WEST CENTRAL GILMER AND SOUTHERN 
WIRT COUNTIES...

At 225 PM EDT, the threat for flash flooding continues. Although 
earlier thunderstorms have ended, additional thunderstorms are 
moving into the warned area from the west. This additional rainfall 
may lead to more flash flood impacts.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Grantsville, Annamoriah, Creston, Lucille and Peewee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
      3902 8149 3903 8142 3900 8135 3899 8125
      3895 8105 3894 8093 3893 8090 3889 8089
      3887 8090 3886 8092 3886 8103 3889 8114
      3889 8124 3891 8128 3892 8128

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR 

$$

HART
325 
WGUS51 KRLX 272019
FFWRLX
WVC013-021-105-272330-
/O.EXT.KRLX.FF.W.0062.000000T0000Z-200827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
419 PM EDT Thu Aug 27 2020

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  Northern Calhoun County in north central West Virginia...
  West Central Gilmer County in north central West Virginia...
  Southern Wirt County in northwestern West Virginia...

* Until 730 PM EDT.

* At 419 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. There have been no reports of flooding so far, 
  but flash flooding is expected to begin shortly. Another one half 
  to one inch of rain is possible.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Grantsville, Annamoriah, Creston, Lucille and Peewee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
      3902 8149 3903 8142 3900 8135 3899 8125
      3895 8105 3894 8093 3893 8090 3889 8089
      3887 8090 3886 8092 3886 8103 3889 8114
      3889 8124 3891 8128 3892 8128

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR 

$$

TRM
828 
WGUS71 KRLX 272221
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
621 PM EDT Thu Aug 27 2020

WVC013-021-105-272330-
/O.CON.KRLX.FF.W.0062.000000T0000Z-200827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Wirt WV-
621 PM EDT Thu Aug 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS 
EVENING FOR NORTHERN CALHOUN, WEST CENTRAL GILMER AND SOUTHERN WIRT 
COUNTIES...

At 621 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1.5 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly as 
streams rise. However, the heaviest of the rain had long since ended.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Grantsville, Annamoriah, Creston, Lucille and Peewee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
      3902 8149 3903 8142 3900 8135 3899 8125
      3895 8105 3894 8093 3893 8090 3889 8089
      3887 8090 3886 8092 3886 8103 3889 8114
      3889 8124 3891 8128 3892 8128

FLASH FLOOD...RADAR INDICATED

$$

TRM
346 
WGUS71 KRLX 272328
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
728 PM EDT Thu Aug 27 2020

WVC013-021-105-272338-
/O.EXP.KRLX.FF.W.0062.000000T0000Z-200827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Wirt WV-
728 PM EDT Thu Aug 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT THIS EVENING FOR 
NORTHERN CALHOUN, WEST CENTRAL GILMER AND SOUTHERN WIRT COUNTIES...

The heavy rain has ended, and any flood waters should be receding. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3890 8134 3894 8145 3895 8151 3897 8154
      3902 8149 3903 8142 3900 8135 3899 8125
      3895 8105 3894 8093 3893 8090 3889 8089
      3887 8090 3886 8092 3886 8103 3889 8114
      3889 8124 3891 8128 3892 8128

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:10 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 9:10 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
910 AM EDT Thu Aug 27 2020

.SYNOPSIS...
Tropical moisture from the remnants of Marco and Laura today
through Saturday. Cool high Sunday and Sunday night. Warm front
pushes northward through the area Monday or Monday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 855 AM Thursday...

Remnant tropical moisture from Marco continues to
stream into the region. Increased morning PoPs with elevated
showers popping up across central Ohio as well along the
mountains of West Virginia at this hour. With very moist
profiles, it won't take a whole lot of heating to get these
initial elevated updrafts to transition to surface based along
with formation of additional surface based convection by early
this afternoon. While deep layer shear isn't especially strong
once again today, 25-30KT, do have bit stronger low level shear
than in previous days. Overall severe threat will be limited by
a mainly multicellular storm mode, but given a discrete
supercell, all hazards would be in play for this afternoon.
With at least some potential training of storms expected across
northeast West Virginia where 3hr flash flood guidance is
generally less than 1.5 inches could see some isolated high
water impacts as well.

As of 215 AM Thursday...

Deep mountain valley fog has formed across the area this
morning, but most areas remain relatively fog free with an
occasional puff of wind, and winds increasing to 10-15kts this
morning just off the surface as indicated by radar. Still
looking at a chance of showers forming today/this morning across
higher terrain from increasing westerly flow.

Showers and thunderstorms are expected yet again today, as a
tropical airmass takes hold across the area, and multiple
disturbances cross the region. PW values will increase across
the area today, with values increasing to over 2 inches across
the mid Ohio Valley region in particular. Heavy downpours are
expected with any storm, and there is a small possibility a
storm could become strong/organized, with a damaging wind threat
due to increasing winds aloft/0-6km bulk shear on the order of
25 to 30 kts. At this point, based on flash flood guidance,
which indicates a rough inch and a third to 2 inches in an hour
for flooding, or an inch and a half to over 2 inches in 3 hours,
will not issue a flash flood watch. However, today will likely
prime the area for future watches after today, particularly as
the remnants of Laura, and an upper trough, approach and move
through the area. Isolated water issues are possible today
particularly in areas that see repeated convection, and north
central WV zones have the lowest flash flood guidance at this
point. SPC has placed the CWA in a marginal risk for severe
today.

Some decrease in activity is expected late tonight, but showers
and storms will ramp back up again towards the end of the
period, particularly across the north.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 250 AM Thursday...

The remains of Laura will move into the area on Friday. With
previous rainfall wetting the soil and precipitable water values
exceeding 2 inches in places, there is a potential for flash
flooding. Main threat seems to be from late Friday through
Saturday afternoon, with the tropical moisture moving out
Saturday afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 250 AM Thursday...

A cold front will move through behind the remains of Laura late
Saturday. A high pressure system builds in behind the front
bringing dry and cooler weather for Sunday.

While models have timing differences, they generally agree that a
warm front will lift northward across the area on Monday or
Monday night. This is followed by a cold front, but models
differ considerably with this features timing and how far south
it will push, possibly not even reaching the area.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
As of 620 AM Thursday...

Fog in deeper mountain valleys will dissipate after 13Z.

Otherwise, westerly winds will be on the increase today,
becoming gusty with gusts in the teen to lower/mid 20 kts
particularly after 16-18Z, becoming light after 00Z Friday.

Showers and storms will also be on the increase after 15Z.
Expect brief heavy rain/brief IFR conditions and gusty erratic
winds in vicinity of storms. Some decrease in convective
activity is expected after 00-02Z, but is expected to increase
again towards the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection and associated
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    M    M    H    H    H    M    H    H    M    H    H
PKB CONSISTENCY  L    H    H    H    H    H    M    M    M    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    M    M    M    H    H    H

AFTER 12Z FRIDAY...
IFR in showers and thunderstorms possible Friday and Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...JP/SL
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...SL
Hazardous weather outlook, Aug 27, 4:02 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
402 AM EDT Thu Aug 27 2020

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-
040-519>526-280815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
402 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Tropical moisture today will provide a risk of flash flooding.

There is a marginal risk of severe thunderstorms this afternoon and
evening with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical moisture Friday and Saturday will provide a risk of flash
flooding.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-516-280815-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh-
402 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Tropical moisture today will provide a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical moisture Friday and Saturday will provide a risk of flash
flooding.

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005-013-024>026-515-517-518-280815-
Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-Northwest Raleigh-
Northwest Fayette-Southeast Fayette-
402 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Tropical moisture today will provide a risk of flash flooding.

There is a marginal risk of severe thunderstorms this afternoon and
evening with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical moisture Friday and Saturday will provide a risk of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:01 PM EDTSpecial Weather StatementRLXBraxton29 min
Aug 27, 2:11 PM EDTSevere Thunderstorm WarningRLXBraxton34 min
Aug 27, 2:20 PM EDTSpecial Weather StatementRLXBraxton25 min
Aug 27, 2:53 PM EDTSpecial Weather StatementRLXBraxton37 min
Aug 27, 3:02 PM EDTSpecial Weather StatementRLXClay, Roane28 min
Aug 27, 3:10 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas, Webster50 min
Aug 27, 3:35 PM EDTSpecial Weather StatementRLXClay25 min
Aug 27, 3:57 PM EDTSpecial Weather StatementRLXNicholas33 min
Aug 27, 4:29 PM EDTSpecial Weather StatementRLXNicholas31 min
Aug 27, 4:47 PM EDTSevere Thunderstorm WarningRLXPocahontas28 min
Aug 27, 5:10 PM EDTSpecial Weather StatementRLXBraxton, Calhoun35 min
Aug 27, 5:27 PM EDTSpecial Weather StatementRLXNicholas33 min
Aug 27, 5:35 PM EDTFlash Flood WarningRLXBraxton, Clay, Nicholas, Webster5 hr

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.